Kruisallergie van penicillines met cefalosporines

Translated title of the contribution: Cross-allergy to penicillins and cephalosporins: problematic when prescribing cephalosporins?

M. Mc Lambregts, B. Jc Hendriks, M. Sijbom, K. Sigaloff, C. Nieuwhof, M. Gj de Boer

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Penicillin allergy is commonly reported and often influences selection of antimicrobial treatment. Due to concerns about cross-allergic reactions, other beta-lactams - particularly cephalosporins - may also be avoided. This too often results in less effective treatment, more side effects and overconsumption of reserve antimicrobial agents. Most patients (> 90%) with a penicillin allergy label are not truly allergic, i.e., they do not have an 'immediate type' (IgE-mediated) allergy when tested. Based on current data, even in patients with a true penicillin allergy, the risk of severe cross-allergic reactions to cephalosporins is very low. Clinicians tend to overestimate this risk: this dilemma can be resolved with a systematic appraisal of risk probabilities. The limited risk of a true penicillin allergy being present and the subsequent low risk of a cross-allergic reaction to cephalosporins generally outweighs the disadvantages of selecting an alternative (non-beta-lactam) antimicrobial regimen.

Original languageDutch
JournalNederlands Tijdschrift voor Geneeskunde
Volume164
Publication statusPublished - 7 May 2020

Cite this

Lambregts, M. M., Hendriks, B. J., Sijbom, M., Sigaloff, K., Nieuwhof, C., & de Boer, M. G. (2020). Kruisallergie van penicillines met cefalosporines. Nederlands Tijdschrift voor Geneeskunde, 164.